Hail, Pierce
- When
- July 4, 2:16 PM CST
- Where
- Pierce County, 13.76 mi SW of Foster
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.120, -97.830
Public reported 1-inch hail.
Widespread severe weather was observed across Eastern Nebraska on the afternoon and evening of July 4. Storms initially were discrete or multi-clustered and produced mainly hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Widespread severe weather was observed across Eastern Nebraska on the afternoon and evening of July 4. Storms initially were discrete or multi-clustered and produced mainly hail. The largest hail report was 2.75 inches near Tarnov in Platte County. A QLCS formed as storms merged along a cold front and strong wind gusts became the primary hazard. Numerous locations observed 60+ mph wind gusts. An estimated peak wind gust of 80 mph caused damage to trees and power poles near Weston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 4, 2:13 PM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 313 PM CDT Tue Jul 4 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 249 PM CDT Tue Jul 4 2023 Key Messages: - Severe storms across the area this evening with damaging winds the primary hazards. Locally large hail is possible as well, and there is a very small non-zero chance for a tornado. - Showers and a few thunderstorms continue through Wednesday morning. - Much cooler temperatures for the work week with highs in the 70s and lows in the 50s. Convection is deepening as of 3 PM this Independence Day afternoon. Convergence has increased and deepened over the past couple hours from Boone and Antelope counties east along an outflow boundary in far southern Pierce, Wayne, and Thurston counties. Expect initial updrafts to organize into supercell structures, particularly along that outflow boundary where horizontal vorticiaty is maximized. Instability is substantial with very little inhibition, and while deep layer shear is not particularly strong, there does appear to be enough turning with height and enough length to the hodograph to favor development of mid level mesocyclones at least early on in the life cycle. However, over time, expect the convection to become more strongly forced by the advancing cold front and the development of rather strong outflow due to a fairly dry sub-cloud layer over much of the forecast area. Thus, there will be a risk for severe wind gusts and larger hail early on in the event as well as a non-zero chance for a tornado in the vicinity of the outflow boundary. That will transition to mainly an outflow driven severe wind hazard with embedded areas of hail as we get later into the evening. It will be interesting to see how/where the outflow is able to support deep convection as the low level shear vectors are not particularly favorable and it would seem there is a good chance for outflow to run out ahead of the convection this evening. This would promote some surprising winds well before storms arrive but would also favor near-severe or sub-severe wind speeds in any scenarios where the outflow gets way ahead of the convection. Another thing to watch will be the slightly more organized MCS progged to move east near the KS/NE border late this evening. This MCS should be a bit more organized but will have to interact with any surging outflow and convection from our local convection. Where it all converges this could lead to a zone of relatively greater severe wind potential across far southern NE but will see how the evening plays out. Showers and embedded storms will continue into the morning hours Wednesday but the big difference for tomorrow will be the influx of cooler temperatures. Really the next several days will be quite pleasant with highs in the 70s and lows in the 50s through the work week...and climbing back into the 80s for the weekend. There are a few low-end chances for rain with the best chance looking to come Friday into Friday night and largely focused in the southern part of the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1227 PM CDT Tue Jul 4 2023 Main focus is on convective timing and tried to give the most likely 2 hour window at all TAF sites. When storms pass through, some locations will approach 50 kt winds or stronger with the storms but unsure on exact locations relative to TAF sites at this time. After the initial line of storms, will be periods of showers or perhaps embedded TS for several hours before precip moves out and some lower MVFR or perhaps even IFR ceilings build in. Some uncertainty regarding cloud base height, but LNK seems to have best chance for IFR. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Barjenbruch AVIATION...Barjenbruch
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 315 PM CDT Tue Jul 4 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 315 PM CDT Tue Jul 4 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tuesday Afternoon Through Wednesday Strong to severe thunderstorms are will continue to develop across northeast Nebraska through early evening, eventually becoming widespread and marching southeast across the entire forecast area. Through 8 PM the primary hazards with the most intense storms will be isolated wind gusts up to 80 mph and isolated areas with hail up to 2 inches in diameter. There is also a very small chance for a tornado. After 8 PM through the very early morning hours, the primary hazards will be broad swaths of 60 to 70 mph damaging winds and isolated areas with hail up to 1.5 inches in diameter. Pockets of heavy rainfall are also expected with localized flash flooding possible. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday The probability for widespread Hazardous Weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for some areas late this afternoon through the evening.
The Omaha radar (KOAX), 151 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
34 thunderstorm wind, 17 hail, 2 flash flood. Local standard time, as filed.
Public reported 1-inch hail.
Public reported via social media 2-inch hail.
Trained spotter reported an estimated 60 mph wind gust.
Public reported 1-inch hail.
Public reported via social media 2.5-inch hail.
Public reported 1.25-inch hail.
Public reported via social media 1-inch hail.
Public reported hail lasting approximately 20 to 25 minutes. First started as pea size and got progressively larger. The largest stones were baseball sized. It destroyed crops and gardens. There were numerous downed branches.
Public reported an estimated 60 mph wind gusts.
Public reported via social media 2.5-inch hail.
Public reported via mPING 1-inch hail.
Trained spotter reported 1.25-inch hail.
Public reported 1.25-inch hail via social media.
Public reported 2-inch hail via social media.
Emergency manager reported 1.75-inch hail.
Public reported 1.75-inch hail via social media.
Public reported 1 to 1.75 inch hail south of Emerson via socia media. Hail lasted 1 to 2 minutes and caused some damage to vehicles, crops, and gardens.
Public reported a measured 63 mph wind gust via social media.
Personal weather station measured a peak wind gust of 63 mph.
Public reported a large tree snapped off via social media.
Trained spotter reported an estimated 60 mph wind gust.
Public reported 2-inch hail.
Trained spotter reported 1-inch hail.
Public reported tree branches down and roof shingles torn off of a chicken house.
A personal weather station measured a peak wind gust of 68 mph.
Public reported tree damage across Weston ranging from snapped branches to uprooted trees. Power poles were snapped and power lines were down.
Trained spotter reported an estimated 70 mph wind gust.
A personal weather station measured a peak wind gust of 64 mph.
Lincoln Airport ASOS measured a peak wind gust of 60 mph.
Trained spotter reported tree limb damage and blowing debris.
Public reported a large tree limb down and a downed tree via social media.
Report of a downed large tree blocking 2 lanes of traffic near 70th and Holdrege.
Personal weather station measured a peak wind gust of 64 mph.
Personal weather station measured a peak wind gust of 58 mph.
Personal weather station measured a peak wind gust of 58 mph.
Trained spotter reported a measured peak wind gust of 70 mph.
Emergency manager reported damage to large sections of the grandstand at Eagle Raceway.
Trained spotter reported a measured peak wind gust of 59 mph.
Public reported a measured wind gust of 60 mph.
Personal weather station measured a peak wind gust of 65 mph.
Emergency manager reported an overturned semi-truck.
Emergency manager reported a snapped tree.
Personal weather station measured a peak wind gust of 79 mph.
Emergency manager reported a broken power pole.
Public reported a healthy, mature 8-inch diameter tree snapped via social media.
Public reported via mPING: 3-inch tree limbs broken.
Public reported via mPING: 3-inch tree limbs broken.
Trained spotter reported 3-inch tree limbs downed.
Trained spotter reported a measured peak wind gust of 68 mph.
Law enforcement reported flooded roads and low-lying areas in Utica.
Personal weather station measured a peak wind gust of 61 mph.
NWS employee reported an estimated 60 mph wind gust.
Law enforcement reported continued flooding in Utica.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107963, 1107964, 1107965, 1107966, 1107967, 1107968, 1107969, 1107970, 1107971, 1107972, 1107973, 1107974, 1107975, 1107976, 1107977, 1107978, 1107979, 1107980, 1107982, 1107983, 1107984, 1107985, 1107986, 1107987, 1107988, 1107989, 1107990, 1107991, 1107992, 1107993, 1107994, 1107995, 1107996, 1107997, 1107998, 1107999, 1108000, 1108001, 1108002, 1108003, and more.